Toggle Main Menu Toggle Search

Open Access padlockePrints

Thioridazine and sudden unexplained death in psychiatric in-patients

Lookup NU author(s): Dr Joseph Reilly, Dr Salma Ayis, Emeritus Professor Nicol Ferrier, Professor Simon Thomas

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

Background: Sudden death has been linked to antipsychotic therapy, but the relative risk associated with specific drugs is unknown. Aims: To assess the risk of sudden unexplained death associated with antipsychotic drug therapy and its relation to drug dose and individual agents. Method: A case-control study of psychiatric in-patients dying suddenly in five hospitals in the north-east of England and surviving controls matched for age, gender and mental disorder. Logistic regression analysis was used to identify significant risk factors, and odds ratios were calculated. Results: Sixty-nine case-control clusters were identified. Probable sudden unexplained death was significantly associated with hypertension, ischaemic heart disease and current treatment with thioridazine (adjusted odds ratio=5.3, 95% Cl1.7-16.2, P=0.004).There was no significant association with other individual antipsychotic drugs. Conclusion: Thioridazine alone was associated with sudden unexplained death, the likely mechanism being drug-induced arrythmia.


Publication metadata

Author(s): Reilly JG, Ayis SA, Ferrier IN, Jones SJ, Thomas SHL

Publication type: Article

Publication status: Published

Journal: British Journal of Psychiatry

Year: 2002

Volume: 180

Pages: 515-522

Print publication date: 01/01/2002

ISSN (print): 0007-1250

ISSN (electronic): 1472-1465

Publisher: Royal College of Psychiatrists

URL: http://dx.doi.org/10.1192/bjp.180.6.515

DOI: 10.1192/bjp.180.6.515

PubMed id: 12042230


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share